Hypercalcaemia as an immune-related adverse event secondary to ipilimumab and nivolumab therapy in a patient with metastatic renal cell carcinoma

View at publisher
Authors: Hala Osman, Aditya Sanjeevi, Chao-yu Hsu
Cited by: 2
References: 12

Abstract

We report a case of severe hypercalcaemia after a single cycle of a combination therapy of ipilimumab and nivolumab. Initial evaluation ruled out common causes, including bone metastases, parathyroid hormone/parathyroid hormone-related protein elevation and paraproteinaemia. Her serum 1,25-dihydroxyvitamin D (calcitriol) levels were significantly elevated following the first immunotherapy cycle. Hypercalcaemia responded only to glucocorticoid therapy, with normalisation of serum calcium and calcitriol levels. Recurrence of hypercalcaemia after glucocorticoid discontinuation and subsequent resolution with glucocorticoid re-initiation strongly supported a calcitriol-mediated mechanism, most likely as an immune-related effect of ipilimumab and nivolumab.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Bone health and treatments Biomarkers in Disease Mechanisms

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
2
Pages
e266771–e266771
Publication date
1 February 2026
Language
EN